Table of Contents Author Guidelines Submit a Manuscript
Journal of Toxicology
Volume 2017 (2017), Article ID 2151536, 4 pages
https://doi.org/10.1155/2017/2151536
Research Article

A Study of the Importance of Clonus Symptoms in Patients with Tramadol Poisoning

1Department of Forensic Medicine and Toxicology, Shahid Beheshti University of Medical Sciences, Tehran, Iran
2Department of Medical Toxicology, Imam Reza Hospital, Mashhad University of Medical Sciences, Mashhad, Iran
3Legal Medicine Organization of Iran, Alborz, Iran

Correspondence should be addressed to Fares Najari

Received 24 May 2017; Revised 1 August 2017; Accepted 29 August 2017; Published 11 October 2017

Academic Editor: Aysun B. Karabulut

Copyright © 2017 Fares Najari et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

Objectives. Clinical studies to reduce the side effects of tramadol, such as seizure, are necessary. Owing to the high prevalence of tramadol consumption and subsequent complications that result from seizures, the aim of the present study was to find a relationship between clonus and prediction of seizure outcome in patients with tramadol overdose. This can be used to determine the need for essential actions if a significant indicator of preventive medical measures is observed. Methods. In this case-control study, three groups of patients poisoned with tramadol and with marked ankle clonus were evaluated. A sample size of 50 patients per group was calculated using the Cohen first method. The data were analyzed using SPSS16 software. Results. All patients with ankle clonus were evaluated. Seizures occurred most commonly in patients aged 21–25 years or younger. The patients who received the preventive medication of magnesium sulfate were seizure-free for 72 h after admission. Conclusion. It is recommended that, for all patients referred with tramadol poisoning who have symptoms of ankle clonus, the administration of magnesium sulfate should be considered in addition to medication for the prevention of seizures and arrhythmias.